Alert archive / South Dakota / Wind Advisories in 2005

Wind Advisory 2, NWS Aberdeen, SD

September 10, 20058 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Sep 10, 2005, 3:54 AM CDT for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Sep 10, 2005, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2005, 3:54 AM CDT (08:54 UTC)
In effect from
Sep 10, 2005, 12:00 PM CDT
Expired
Sep 10, 2005, 8:36 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 100854
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT SAT SEP 10 2005

...STRONG WINDS EXPECTED ACROSS FAR EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

.A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE WEST AND
A LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS AND EASTERN MONTANA
WILL RESULT IN STRONG WINDS OVER FAR EASTERN SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA THIS AFTERNOON.

MNZ039-046-SDZ007-008-011-019>023-101700-
/X.NEW.KABR.WI.Y.0002.050910T1700Z-050910T2300Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
354 AM CDT SAT SEP 10 2005

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP ACROSS FAR EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA BY MIDDAY AND WILL CONTINUE
THROUGH THE AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

PARKIN
4 follow-up statements
000 
WWUS73 KABR 100904 CCA
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT SAT SEP 10 2005

...STRONG WINDS EXPECTED ACROSS FAR EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

.A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
A LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS AND EASTERN MONTANA
WILL RESULT IN STRONG WINDS OVER FAR EASTERN SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA THIS AFTERNOON.

MNZ039-046-SDZ007-008-011-019>023-101700-
/X.NEW.KABR.WI.Y.0002.050910T1700Z-050910T2300Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
354 AM CDT SAT SEP 10 2005

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP ACROSS FAR EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA BY MIDDAY AND WILL CONTINUE
THROUGH THE AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

PARKIN
000 
WWUS73 KABR 101618
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 AM CDT SAT SEP 10 2005

...STRONG WINDS EXPECTED ACROSS CENTRAL AND NORTHEASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA THROUGH THIS EVENING...

.A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
A LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA WILL RESULT IN STRONG WINDS OVER CENTRAL AND NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON.

SDZ018-036-037-048-051-102100-
/X.EXB.KABR.WI.Y.0002.000000T0000Z-050910T2100Z/
SPINK-HYDE-HAND-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...REDFIELD...HIGHMORE...MILLER...PRESHO...
FORT THOMPSON
1118 AM CDT SAT SEP 10 2005

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH WILL CONTINUE ACROSS PORTIONS OF
CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS MORNING...AND ARE EXPECTED
TO PERSIST THROUGH MID AFTERNOON..

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
 PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ007-008-011-019>023-110030-
/X.EXT.KABR.WI.Y.0002.050910T1700Z-050911T0200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1118 AM CDT SAT SEP 10 2005

...WIND ADVISORY EXTENDED UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY HAS BEEN EXTENDED UNTIL 9 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP ACROSS FAR EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA BY MIDDAY AND WILL CONTINUE
THROUGH THE AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
 PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
000 
WWUS73 KABR 102020
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT SEP 10 2005

...STRONG WINDS EXPECTED ACROSS NORTHEASTERN SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA THROUGH THIS EVENING...

.A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
A LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA WILL RESULT IN STRONG WINDS OVER NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA INTO THIS EVENING.

SDZ018-036-037-048-051-102130-
/X.CAN.KABR.WI.Y.0002.000000T0000Z-050910T2100Z/
SPINK-HYDE-HAND-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...REDFIELD...HIGHMORE...MILLER...PRESHO...
FORT THOMPSON
320 PM CDT SAT SEP 10 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. THE WIND SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA
AND THUS THE ADVISORY HAS BEEN CANCELLED. 

$$

MNZ039-046-SDZ007-008-011-019>023-110200-
/X.EXT.KABR.WI.Y.0002.050910T2100Z-050911T0200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
320 PM CDT SAT SEP 10 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

SOUTH WINDS OF 25 TO 35 MPH WILL CONTINUE ACROSS FAR EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA INTO THE EVENING HOURS. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

$$
TDK
000 
WWUS73 KABR 110136
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT SAT SEP 10 2005

...WIND ADVISORY CANCELLED...

.A STRONG PRESSURE GRADIENT HAS RELAXED AND THE WIND HAS
DIMINISHED.

MNZ039-046-SDZ007-008-011-019>023-110245-
/X.CAN.KABR.WI.Y.0002.000000T0000Z-050911T0200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
836 PM CDT SAT SEP 10 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 10, 3:40 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 10, 3:40 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT SAT SEP 10 2005

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES DURING THE LATTER
HALF OF THE PERIOD AND FRONTAL BOUNDARY TIMING. 08Z SURFACE ANALYSIS
SHOWED LOW PRESSURE CENTERED OVER EASTERN MONTANA WITH A WARM FRONT
EXTENDING FROM IT ACROSS NORTHERN SOUTH DAKOTA...AND A TROUGH OVER
WESTERN SOUTH DAKOTA. THUNDERSTORMS DEVELOPED NORTH OF THE FRONT
OVER NORTH DAKOTA EARLIER AND WERE PUSHING STEADILY NORTH AWAY FROM
THE CWA.

THE UPPER PATTERN WILL REMAIN UNCHANGED THROUGHOUT THE SHORT
TERM...WITH A RIDGE OVER THE MISSISSIPPI VALLEY AND A TROUGH OVER
THE WEST COAST. A COUPLE OF SHORTWAVES WILL RIDE UP THE EAST SIDE OF
THE TROUGH AND ACROSS THE NORTHERN PLAINS. THE FIRST OF THESE WAVES
WILL MOVE THROUGH THIS AFTERNOON...THEN A COUPLE OF STRONGER WAVES
MOVE THROUGH LATE IN THE DAY SUNDAY AND ON MONDAY.

AT THE SURFACE...THE CWA WILL REMAIN IN THE WARM SECTOR TODAY AS THE
WARM FRONT PUSHES NORTH AND THE TROUGH APPROACHES FROM THE WEST. THE
TROUGH PUSHES ACROSS THE CWA TONIGHT...FOLLOWED QUICKLY BY THE COLD
FRONT...WHICH LOOKS TO EXTEND FROM AROUND ABR TO SOUTH CENTRAL SOUTH
DAKOTA BY SUNDAY MORNING. NOT ANTICIPATING ANY PRECIPITATION TODAY
OR TONIGHT AS A FAIRLY DECENT CAP FOR THIS TIME OF YEAR REMAINS IN
PLACE. A DECENT PRESSURE GRADIENT SETS UP OVER THE EASTERN CWA TODAY
AS THE LOW CENTER STAYS WELL OFF TO THE WEST AND NORTH. WILL LIKELY
SEE WINDS IN ADVISORY CRITERIA EAST OF THE JAMES RIVER THIS
AFTERNOON...SO HAVE ISSUED A WIND ADVISORY FOR THAT TIME FRAME. THE
FRONT BECOMES NEARLY STATIONARY OVER THE CWA SUNDAY AND SUNDAY
NIGHT...THEN SLOWLY PUSHES SOUTH ON MONDAY...FINALLY EXITING THE CWA
MONDAY NIGHT. WILL KEEP A SCHC OF TRW GOING SUNDAY AFTERNOON AS THE
CAP BEGINS TO WEAKEN AND ONE UPPER WAVE PUSHES ACROSS THE REGION.
BETTER CHANCE WILL COME SUNDAY NIGHT IN THE EASTERN CWA AS A 40-50
KNOT LLJ SETS UP. THAT WILL ALSO BE THE BEST AREA FOR INSTABILITY
ALONG THE FRONT...WITH LIS BETWEEN -6 AND-8 AND CAPES OF 2500+ J/KG
FORECAST DURING THE EVENING. MAY SEE A FEW SEVERE STORMS DURING THE
LATE EVENING HOURS IN THIS AREA. EXPECT AN EVEN BETTER CHANCE FOR
PRECIPITATION MONDAY AND MONDAY NIGHT WITH A STRONGER WAVE MOVING
THROUGH. BIGGEST CONCERN WILL BE JUST HOW MUCH INSTABILITY WILL BE
AROUND AND JUST HOW QUICKLY THE FRONT ACTUALLY MOVES. THE NAM HAS IT
MOVING THROUGH QUITE A BIT SOONER THAN THE GFS. NOT MUCH OF A PUSH
NOTED AT THE SURFACE IN EITHER MODEL...SO FEEL THE GFS IS PROBABLY
THE BETTER SOLUTION.

TEMPERATURES WILL BE QUITE WARM AGAIN TODAY WITH THE CWA IN THE WARM
SECTOR. WILL KEEP TEMPS FAIRLY WARM AGAIN ON SUNDAY DUE TO GOING
WITH THE SLOWER FRONTAL BOUNDARY MOVEMENT...THEN EXPECT MORE COOLING
ON MONDAY AS THE FRONT MOVES THROUGH.

.LONG TERM...TUESDAY THROUGH FRIDAY
TENDED TO GO WITH A MORE SLOWER SOLUTION CONCERNING THE FRONTAL
PASSAGE FOR MONDAY AND HEADING INTO THE FIRST PART OF THE EXTENDED.
AT THE START OF THE PERIOD...MODELS SHOW THE FRONT LINING UP IN THE
GENERAL AREA OF FSD AND EXTENDING NE AND SW. PREVIOUS FORECAST HAD
ALL OF TUESDAY DRY BUT DECIDED TO ADD A SLIGHT CHANCE FOR THE FAR SE
COUNTIES FOR ANY LINGERING PRECIP DURING THE MORNING. GFS IS ALSO
SHOWING A WEAK 700MB WAVE WITH SOME LIFT TRAILING THE FRONT. ALSO
DECIDED TO PULL PRECIP FOR THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
TIME FRAME. DID NOT SEE ANYTHING CONVINCING ENOUGH TO KEEP PRECIP
MENTION WITH HIGH PRESSURE MOVING IN AND CAA DOMINATING THROUGHOUT.
TEMPERATURES WILL COOL TO MORE NORMAL VALUES. 850MB TEMPS COOL TO A
FEW DEGREES EITHER SIDE OF 10 C FOR TUESDAY AND WEDNESDAY SO SHOULD
SEE TEMPS EASILY COOLING BACK INTO THE 70S FOR HIGHS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FAR EASTERN ZONES FROM NOON TO 6 PM CDT.
MN...WIND ADVISORY BIG STONE AND TRAVERSE COUNTIES FROM NOON TO 6 PM
CDT.

&&

PARKIN/TARVER
Hazardous weather outlook, Sep 9, 5:47 AM CDT, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI SEP 9 2005

SDZ003-004-009-015-016-036-051-101100-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-HYDE-BUFFALO-
547 AM CDT FRI SEP 9 2005 /447 AM MDT FRI SEP 9 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE HIGH TO VERY HIGH
CATEGORY THIS AFTERNOON. BREEZY SOUTH WINDS OF 20 TO 25 MPH WILL
DEVELOP BY AFTERNOON...ALONG WITH TEMPERATURES RISING WELL INTO
THE 90S. RELATIVE HUMIDITY VALUES WILL BE AROUND 30 TO 35 PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHT CHANCES OF THUNDERSTORMS EXIST SATURDAY THROUGH
MONDAY...THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033>035-045-048-101100-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
547 AM CDT FRI SEP 9 2005 /447 AM MDT FRI SEP 9 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
THIS AFTERNOON. BREEZY SOUTH WINDS OF 20 TO 25 MPH WILL
DEVELOP BY AFTERNOON...ALONG WITH TEMPERATURES RISING INTO THE
UPPER 90S TO AROUND 100 DEGREES. RELATIVE HUMIDITY VALUES WILL BE
AROUND 30 PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHT CHANCES OF THUNDERSTORMS EXIST SATURDAY THROUGH
MONDAY...THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Advisories in South Dakota, 2005Wind Advisories in Minnesota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.